NASHVILLE, Tenn. (WKRN) – More than 1,600 people died in Tennessee from drug overdoses last year.
The year before, 1,400 people died. The numbers are high but medical professionals say those statistics would be higher, if not for Naloxone.
Naloxone, or Narcan, reverses the effects of an opioid overdose.
From an emergency room to something that looks a lot like one, Justin Laferty is working on a different kind of patient.
As director of Tristar’s Health Division Simulation Learning Center, Laferty prepares nurses for real-life emergencies on a life-like mannequin that breathes, blinks its eyes, and has a pulse.
“What we’re able to do here is simulate the exact same thing you would see in the field,” explained Laferty.
Laferty simulates a scenario that he says is more and more common – a patient near death after overdosing on an opioid. Its heart rate drops, it’s losing oxygen, and just like what would happen to a real person, its lips are blue and breaths, slow and shallow.
“Their respiratory system has been knocked out due to excess opioids in their system,” explains Laferty. “One of the big issues that we worry about is cardiac arrest with that and of course any permanent, cognitive issues.”
The diagnosis for this plastic patient is one Dr. Don Gibson treats on a daily basis. He leads TriStar Centennial Medical Center’s emergency department.
When a person takes heroin or a narcotic painkiller, Dr. Gibson says those drugs bind to the opioid receptors in the user’s body, causing the reaction seen in Laferty’s simulation lab.
“There’s an antidote for opioids and it’s called naloxone,” explained Dr. Gibson.
Once injected, Naloxone or Narcan, reverses the effects of an overdose.
“What Narcan does is that it goes to the same receptors in the brain that the opioid affects and it displaces the opioids from those receptors. So it comes in, knocks off the opioid, and blocks that opioid from reattaching,” said Dr. Gibson.
Narcan can be given through an injection, nasal spray, or pen – similar to an EpiPen. Dr. Gibson says it might take more than one dose to keep the patient stable, depending on the type of opioid the person took, and how much.
“If they have a long acting opiate, they can go right back into respiratory depression and altered mental status,” explained Dr. Gibson.
Dr. Gibson says Narcan does not repair the body and abusing opioids can cause irreversible, long-term damage.
Unlike opioids, a person cannot build up a tolerance to Narcan.